MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE
Model Number D03I-111
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records of the excor stationary driving unit, s/n (b)(4).Last preventive maintenance on the driver was performed by berlin heart inc service engineers on 7/26/2021.The unit was serviced according to our specification.In case of a failure of the ikus stationary driving unit, the customer is instructed per the instructions for use (ifu) to switch to the back up ikus provided.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Berlin heart inc.Was informed by the site that the ikus noted above was in use on a patient supported in a bvad configuration.The ikus alarmed "check right pump and driving tube!".When the physician entered the patient room to assess the situation, she reported that the membrane of the rvad blood pump was in the end diastolic position and did not move for a period of 2 minutes.The same alarm occurred several times during that 2-minute period but no other type of alarms occurred.The physician verified that there were no kinks in the cannulas or driving tube.The ikus continued to function as expected and the lvad pump had complete fill and ejection.The patient remained clinically stable.The rvad blood pump spontaneously restarted without any intervention.The site exchanged the driving unit to the backup ikus without any untoward effect to the patient.
 
Additional Manufacturer Narrative
We have reviewed the production records of the excor stationary driving unit, s/n (b)(6).The last preventive maintenance on the driver was performed by berlin heart inc service engineers on 07/26/2021, according to the manufacturer specifications.The driving unit was evaluated in consultation with an engineer from the manufacturer of the ikus driving unit, berlin heart gmbh.Upon review of the log files, it was found that the site used the ikus since 09/06/2021 and made some parameter adjustments on 09/07/2021.After that, the site did not change any parameters until they replaced the ikus driver on 09/13/2021, despite a large of amount of reoccurring flow alarms for the right and left blood pumps.No pressure alarms occurred during the time the ikus unit was in use on the patient.Most of the flow alarms (right, and also left) appeared during the daytime.At night there were only a few alarms.Changing the ikus parameters could have avoided most of the flow alarms.According to the log files, there was no indication that the ikus stopped or paused.After discussion with berlin heart gmbh service engineer, the ikus ran on a mock loop for 4 hours with the same ikus settings used at the site, 220/-20/65/40% on left and 140/-20/62/40% on right.It ran without any errors and the ikus never stopped or paused during the entire test duration of 4 hours.The static and dynamic pressures, the left and right pneumatic settings, and the flow measurements were all checked before the ikus was tested again for a duration of 96 hours.The ikus was tested on a mock loop with the same setting as noted above.The ikus ran without any errors and the ikus never stopped or paused during the entire test duration of 96 hours.All of the testing and review of the log files could not confirm that the ikus unit paused while in use on the patient.In case of a failure of the ikus stationary driving unit, the customer is instructed per the instructions for use (ifu) to switch to the backup ikus provided.

Brand Name
BERLIN HEART IKUS STATIONARY DRIVING UNIT
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key12556213
Report Number3004582654-2021-00046
Device Sequence Number4103088
Product Code DSQ
UDI-Device Identifier04260090040225
UDI-Public04260090040225
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P160036
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 09/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD03I-111
Device Catalogue NumberD03I-111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer09/13/2021
Initial Report FDA Received Date09/30/2021
Supplement Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age4 YR
Patient SexFemale
Patient Weight16 KG